West Virginia, 2023Damaging Winds in West Virginia, June 3, 2023
June 3, 2023 · NWS LWX · 2 events in 1 county or zone
Scattered thunderstorms associated with an upper-level low produced localized marginally severe hail and wind gusts over portions of western Maryland and eastern West Virginia.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms associated with an upper-level low produced localized marginally severe hail and wind gusts over portions of western Maryland and eastern West Virginia.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jun 3, 8:30 PM EST, 2 hours 35 minutes earlier.
Area forecast discussion, Jun 3, 8:30 PM EST, 2 hours 35 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
930 PM EDT Sat Jun 3 2023
.SYNOPSIS...
After a backdoor cold front passes through tonight, cooler and
drier air will follow for Sunday. Shower and thunderstorm
chances return the first half of next week as another cutoff low
pressure system approaches from the north. Temperatures next
week will likely remain seasonable with low humidity.
&&
.NEAR TERM /UNTIL 9 AM SUNDAY MORNING/...
Two boundaries are encroaching on the area this evening: one
stretched west-east across Pennsylvania dropping south, and
another oriented north-south from York PA to the Virginia I-95
corridor and moving west. The first marks drier air to the
north and is sparking scattered thunderstorms ahead of it, while
the second introduces a marine airmass and lower clouds. In
tandem, these fronts will overtake the area overnight.
Most of the convection is showing signs of weakening with the
loss of daytime heating. However, mesoanalysis shows 1000-2000
J/kg of elevated instability southwest of the boundaries. A
small area of enhanced wind shear (30+ kt) also currently exists
from northern Maryland into Pennsylvania, and this area will
drop southwestward over the next several hours. Therefore, at
least some scattered storms will remain possible and some small
hail can't be ruled out. Eventually the marine airmass wins out
with the risk for thunderstorms quickly ending from east to west
(yes, not a typo) around and just after midnight.
Those lower clouds will encompass the area for much of the night
and slowly erode from northeast to southwest during the morning
hours of Sunday, and possibly not until later in the afternoon
for portions of the central Shenandoah Valley and central
Virginia. After the thunderstorm threat ends, a lot of guidance
shows the chance for light showers and/or drizzle will continue
due to the combination of isentropic and orographic upglide. The
highest chances will be from the piedmont westward to the
Appalachians. This did require extending/raising PoPs through
the night and for some of Sunday morning.
Overnight lows appear to be on track. It will be fairly
uniformly in the 50s across the area thanks to the blanket of
low clouds.
&&
.SHORT TERM /9 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...
Subsidence on the back side of an upper-level low will scour
out a great deal of cloud cover by Sunday afternoon (after what
may be a bit of a cloudy start). Thus, expect mostly sunny
skies to conclude the weekend with below average temperatures.
Expect highs to remain in the mid 70s with 60s more commonplace
across mountains. For early June standards, these forecast
highs are about 3 to 6 degrees below average. Given the dry
northerly flow, dew points fall into the 40s to low 50s; so
unlike typical Mid-Atlantic summer days, it will not feel muggy
at all. The dry nature of the air mass will allow nighttime lows
to fall into the upper 40s to low/mid 50s.
Dry weather continues into Monday as the slow moving upper low
pushes away from the New England coast. With a large mid/upper-
level anticyclone across the northern U.S. into central Canada,
additional disturbances will slide southward from Quebec into
the northeastern U.S. This comes in the form of another upper
low which nears northern New England by late Monday. 1000-500 dm
thicknesses rise a bit as the initial upper low exits. This
brings Monday's temperatures back into the upper 70s to low 80s,
but with low humidity thanks to northerly winds. Expect fairly
seasonable conditions into the night as well.
&&
.LONG TERM /TUESDAY THROUGH SATURDAY/...
An upper-level low off to the north will play the most
important role in the period. Ensemble guidance suggests that
temperatures will be slightly below normal for this time of
year. With the proximity of the upper low to the Mid-Atlantic, a
few showers and isolated thunderstorms will be possible through
the early part of the period, but probabilities remain low at
this time. Temperatures will likely begin to increase late in
the period as the upper low moves further north and east. Winds
will also be elevated through the early to middle part of the
workweek next week with high pressure off to the west and the
upper low to the north and east keeping a tighter pressure
gradient.
&&
.AVIATION /01Z SUNDAY THROUGH THURSDAY/...
Backdoor cold front is moving across the area this evening,
introducing MVFR stratus from east to west. West of the
boundary, a thunderstorm will remain possible at or near MRB
through late evening. Don't see any additional storms at CHO
with a lack of forcing farther south, and the metros are now in
the more stable airmass. Near and immediately after the boundary
passes, E-ESE wind gusts to 20 kt are likely.
After MVFR ceilings arrive, they will remain for much of the
night but may begin to erode from BWI/MTN/DCA toward daybreak.
IFR ceilings are most likely at CHO for a time late tonight, but
could also occur at MRB. These clouds will gradually erode
Sunday morning, but may last into the afternoon at CHO.
For later Sunday morning through early next week, VFR
conditions are likely across all TAF sites. By Sunday afternoon
into the night, winds shift to more northerly as the upper low
settles off to the northeast. As the system moves further
offshore, expect a shift to northwesterly flow for Monday.
VFR conditions are expected Tuesday and Wednesday for the most
part. A few isolated showers and thunderstorms cannot be
completely ruled out with an upper-level low nearby.
&&
.MARINE...
Easterly to northeasterly flow behind a backdoor cold front with
gusts of 20 to 30 kts is expected through early Sunday, peaking
this evening before gradually diminishing. Small Craft
Advisories are in effect for all waters this evening before
peeling away later tonight into Sunday.
A period of southerly channeling is then indicated by some
guidance over the main channel of the Chesapeake Bay Sunday
evening. Northwesterly flow could result in gusts near SCA
thresholds Monday afternoon, then west to southwesterly flow
ahead of a weak trough could increase winds in the vicinity of
southern Maryland Monday night.
SCA level winds look likely Tuesday and Wednesday before
potentially dissipating slightly by Thursday and the end of the
workweek next week. An isolated SMW cannot be ruled out midweek,
should a thunderstorm cross the waters.
&&
.TIDES/COASTAL FLOODING...
East to northeasterly flow will increase through tonight, piling
water up over the southern portions of the Chesapeake Bay. Some
of this water will likely return northward despite light
northerly flow Sunday, with additional snap-back possible
especially if southerly channeling occurs Sunday night. CBOFS,
SFAS and ETSS continue to indicate near moderate flooding near
Annapolis and Straits Point, and possibly even DC SW Waterfront.
The threat seems highest during the late Sunday night/early
Monday morning high tide cycle near southern Maryland, where a
Coastal Flood Watch is in effect.
&&
.EQUIPMENT...
After the current weather event, the KLWX doppler weather radar
will be back down due to maintenance needs for the rest of the
weekend. The radar recently experienced a mechanical failure.
The radar is expected to return to full operation early next
week. Until then, surrounding NWS/DOD/FAA weather radars can be
used.
&&
.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...Coastal Flood Watch late Sunday night for MDZ017.
VA...None.
WV...None.
MARINE...Small Craft Advisory until 3 AM EDT Sunday for ANZ530-536-539-
542.
Small Craft Advisory until 6 AM EDT Sunday for ANZ531-532-540.
Small Craft Advisory until noon EDT Sunday for ANZ533-534-537-
541-543.
Small Craft Advisory until midnight EDT tonight for ANZ535-538.
&&
SYNOPSIS...BRO/DHOF
NEAR TERM...ADS
SHORT TERM...BRO/DHOF
LONG TERM...ADM
AVIATION...ADS/DHOF/ADM
MARINE...ADS/DHOF/ADM
TIDES/COASTAL FLOODING...DHOF
EQUIPMENT...LWXHazardous weather outlook, Jun 3, 9:33 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1033 PM EDT Sat Jun 3 2023
ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ053>057-527-050245-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Fairfax-Arlington/Falls Church/Alexandria-
Stafford-Spotsylvania-King George-
Central and Southeast Prince William/Manassas/Manassas Park-
1033 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
A Coastal Flood Watch is in effect late Sunday night for St. Marys
County MD. Moderate tidal flooding is also possible at Annapolis
MD and Washington DC Southwest Waterfront for the early Monday
morning tide cycle.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
526-WVZ050>053-055-050245-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Northwest Prince William-Hampshire-
Morgan-Berkeley-Jefferson-Hardy-
1033 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
MDZ001-501-502-VAZ503-504-WVZ501>506-050245-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1033 PM EDT Sat Jun 3 2023
This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.
.DAY ONE...Tonight
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed this afternoon and evening.
Thunderstorm Wind, Grant
- When
- June 3, 11:05 PM EST
- Where
- Grant County, 1.91 mi NE of Hopeville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $3,000
- Reported by
- 911 Call Center
- Coordinates
- 38.989, -79.254
A few trees blew down along CR-28/8 Wildcat Road.
Thunderstorm Wind, Grant
- When
- June 3, 11:10 PM EST
- Where
- Grant County, 2.26 mi E of Hopeville
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- 911 Call Center
- Coordinates
- 38.970, -79.238
Tree damage was reported southwest of Cabins, including a tree that blew down along Smoke Hole Road.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Louisiana, June 3, 20231 death · 52 kt wind · 24 events
- Flood in Colorado, June 3, 20231 death · 1 event
- Lightning Strike in Louisiana, June 3, 2023$1.5 million · 1 event
- Flood and Hail in Texas, June 3 to 5, 2023$39,000 · 2 in hail · 20 events
- Hail and Damaging Winds in Pennsylvania, June 3, 2023$35,000 · 1.75 in hail · 18 events
- Damaging Winds in Ohio, June 3, 2023$71,000 · 60 kt wind · 3 events
- Flood and Hail in Florida, June 3, 2023$50,000 · 1.25 in hail · 10 events
- Hail and Damaging Winds in North Carolina, June 3, 2023$55,000 · 1 in hail · 3 events
- Hail and Damaging Winds in Indiana, June 3, 2023$44,000 · 1 in hail · 7 events
- Damaging Winds in Texas, June 3 to 4, 2023$25,000 · 74 kt wind · 15 events
- Damaging Wind in Arkansas, June 3, 2023$30,000 · 60 kt wind · 1 event
- Flood and Hail in West Virginia, June 3, 2023$10,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1093138, 1093139.